Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 270, NWS North Platte, NE

September 10, 2003Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 10, 2003, 7:31 PM CDT for Lincoln County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 7:31 PM CDT (00:31 UTC)
Expired
Sep 10, 2003, 8:15 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2303 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2303 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110031
SVRLBF
NEC111-110115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 815 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 11 MILES SOUTH OF
  NORTH PLATTE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER MAXWELL AROUND 740 PM CDT
  8 MILES NORTHWEST OF BRADY AROUND 750 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

THESE THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOS ALONG ITS
LEADING EDGE. HOWEVER...THE PRIMARY THREAT POSED BY THIS STORM IS
DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4103 10121 4073 10120 4073 10028 4134 10027

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:11 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 10, 3:11 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT WED SEP 10 2003

...TIMING SYSTEM EAST AND IMPACTS FROM CHALLENGE TONIGHT...

.DISCUSSION...
THIS EVENING MORE ACTIVE WEATHER ANTICIPATED AS COLD FRONT SWINGS
SOUTHEAST AND ENCOUNTERS UNSTABLE AIRMASS...AND INCREASING LIFT
OCCURS AS WAVE LIFTS NORTHEAST OUT OF CO. SURFACE HEATING TODAY WAS
BETTER AS TEMPERATURES TOPPED OUT AROUND 80 WITH THE GREATEST
INSTABILITY AT 19Z JUST NORTHWEST OF OGA WHERE MSAS DATA INDICATES
LIS TO -6 C. SURFACE MOISTURE CONVERGENCE REMAINS FOCUSED ACROSS THE
CENTRAL BUT WITH SURFACE LOW OVER NORTHEAST CO TO BACK WINDS AROUND
TO THE SOUTHEAST BRIEFLY. THEN AS WAVE LIFTS NORTHEAST OUT OF CO THE
PRIMARY FOCUS TO BE ACROSS THE CENTRAL FORECAST AREA THIS EVENING.

AT 18Z SURFACE LOW ACROSS NORTHWEST SOUTH DAKOTA WITH MODELS
PROJECTING THE SYSTEM KICKING NORTHEAST AFT 21Z. SURFACE CONVERGENCE
ACROSS CENTRAL NEBRASKA SHIFTS EAST WITH WINDS BACKING TO THE WEST...
WEST OF A VTN TO LBF LINE. VISIBLE SATELLITE SHOWS CU REFORMING OVER
THE SOUTHWEST WHILE WATER VAPOR IMAGERY INDICATE JETSTREAK LIFTING
NORTHEAST FROM NEAR LIC TO IML.

MODELS ARE IN AGREEMENT THROUGH 18 HOURS WITH FOCUS FOR
CONVECTION AND SEVERE THUNDERSTORM DEVELOPMENT TO BE ACROSS THE
CENTRAL THIS EVENING. THE COLD FRONT ENTERS FROM THE NORTHWEST AND
MOVES SOUTHEAST RAPIDLY AND WILL BE EAST OF CWA BY BETWEEN 9 PM
AND MIDNIGHT. OVERNIGHT THE H5 TROUGH AXIS WILL MOVE EAST INTO THE
PANHANDLE THEN RAPID DRYING FROM THE NORTHWEST TO SOUTHEAST ON
THURSDAY AS SUBSIDENCE INCREASES.

FRIDAY INTO SATURDAY FORECAST IS QUESTIONABLE IN REGARDS TO
POTENTIAL FOR PRECIPITATION AND TEMPERATURES. SPLIT FLOW PATTERN
MAY EVOLVE WITH FORECAST AREA POSSIBLY BETWEEN SYSTEMS INITIALLY.
THEN AS FLOW ALOFT BECOMES MORE ZONAL FLOW LITTLE CHANCE FOR SHOWERS
FRIDAY OR SATURDAY WITH COOLER TEMPERATURES AS SURFACE HIGH BUILDS
SOUTHEAST.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIOD AS MODELS REMAIN
OUT OF PHASE AND USED A BLEND.

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ZONES 007-009>010-
027>029-038 UNTIL 8 PM CDT.

&&

TLK
Hazardous weather outlook, Sep 10, 3:34 PM CDT, 3 hours 57 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA...EAST OF A LINE
FROM BASSETT TO BROKEN BOW. A SLIGHT RISK OF SEVERE WEATHER EXISTS
AS WELL...EAST OF A LINE FROM VALENTINE TO OGALLALA.

SEVERAL WEATHER FEATURES WILL DEVELOP ACROSS THE OUTLOOK AREA
THROUGH THE EVENING. FIRST...STRONG SOUTHERLY WINDS WILL CONTINUE
TO SUPPLY THE AREA EAST OF A LINE FROM BASSETT TO BROKEN BOW WITH
PLENTY OF LOW LEVEL MOISTURE. SECONDLY...AN AREA OF LOW PRESSURE
WILL MOVE EASTWARD INTO THIS SAME AREA...AND WILL PROVIDE A LIFTING
MECHANISM TO GENERATE THUNDERSTORMS INTO THE EVENING HOURS. THE
MOISTURE ACROSS THE AREA...COMBINED WITH RELATIVELY COOL AIR IN THE
MID AND UPPER LEVELS OF THE ATMOSPHERE...WILL CAUSE UNSTABLE
CONDITIONS...AND WILL ALLOW THE POTENTIAL FOR ANY STORMS THAT
DEVELOP TO BECOME SEVERE RAPIDLY. THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER THE POTENTIAL ALSO
EXISTS FOR ISOLATED TORNADOES IN THE MODERATE RISK AREA.

FURTHER WEST...A STRONG COLD FRONT WILL ENTER THE WESTERN PORTION OF
THE OUTLOOK AREA THIS EVENING AS WELL...AND WILL ALSO GENERATE
THUNDERSTORMS ACROSS THE WESTERN PORTION OF THE OUTLOOK AREA THROUGH
THE EVENING. ANY STORMS THAT DEVELOP ALONG THE COLD FRONT WILL ALSO
HAVE THE POTENTIAL TO BECOME SEVERE AS THEY MOVE INTO AREAS WITH
BETTER MOISTURE...MAINLY EAST OF A LINE FROM VALENTINE TO OGALLALA.
THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE PRIMARILY
LARGE HAIL AND DAMAGING WINDS.

ONCE THE COLD FRONT PASSES...COOLER AND DRIER AIR WILL FILTER INTO
THE AREA WHICH WILL SERVE TO END THE SEVERE WEATHER THREAT BY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONTAL
SYSTEM...INHIBITING THUNDERSTORM DEVELOPMENT THURSDAY.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA FRIDAY NIGHT INTO EARLY
SATURDAY MORNING. HOWEVER...INSTABILITY WILL BE LIMITED WITH THIS
SYSTEM...AND THEREFORE MAINLY ONLY RAIN SHOWERS ARE EXPECTED LATE
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY EAST
OF A LINE FROM AINSWORTH TO BROKEN BOW.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:49 PM CDTSevere Thunderstorm WarningLBFCuster56 min
Sep 10, 9:38 PM CDTFlash Flood WarningLBFCuster2 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.